Nebraska, 2026

High Wind and Winter Weather in Nebraska, January 16, 2026

January 16, 2026 · NWS OAX · 6 events in 5 counties and zones

On January 16, 2026, gusty winds and snow squalls impacted eastern Nebraska. A shortwave trough pivoting across the Northern Plains drove an initial cold front and strong cold air advection (CAA) into the region.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On January 16, 2026, gusty winds and snow squalls impacted eastern Nebraska. A shortwave trough pivoting across the Northern Plains drove an initial cold front and strong cold air advection (CAA) into the region. Behind a secondary cold front, enhanced atmospheric mixing tapped into higher winds aloft, transferring them to the surface. While widespread peak gusts ranged from 45 to 55 mph, isolated locations briefly recorded gusts of 58 to 62 mph. Additionally, horizontal convective rolls trailing the secondary front generated transient heavy snow showers, resulting in two distinct snow squalls. The intense winds within these bands caused localized blowing snow and rapidly reduced visibilities to 1/4 mile or less. The first squall moved through Cuming County during the late morning, followed by a second in Lancaster County during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 16, 4:43 AM CST, 6 hours earlier. Its key messages:

  • Snow showers and likely (50-75% chance) today, with narrow bands expected. Strong northwesterly wind gusts of 40-50 mph may lead to significant drops in visibility in snow showers.
  • Most of the area will see snowfall totals under an inch today, though locally higher amounts (2-3+ inches) will be possible where narrow bands set up.
  • Cold air and lingering winds will result in very cold wind chills from 5 to 20 degrees below zero Saturday and Sunday morning.
Area forecast discussion, Jan 16, 4:43 AM CST, 6 hours before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
443 AM CST Fri Jan 16 2026

.KEY MESSAGES...

- Snow showers and likely (50-75% chance) today, with narrow
  bands expected. Strong northwesterly wind gusts of 40-50 mph
  may lead to significant drops in visibility in snow showers.

- Most of the area will see snowfall totals under an inch today,
  though locally higher amounts (2-3+ inches) will be possible
  where narrow bands set up.

- Cold air and lingering winds will result in very cold wind
  chills from 5 to 20 degrees below zero Saturday and Sunday
  morning.

&&

.DISCUSSION...
Issued at 207 AM CST Fri Jan 16 2026

Today...

Water vapor imagery and objective analysis early this morning depict
a potent mid- to upper-level shortwave trough pivoting across the
northern Plains. In response, an initial cold front pushed south
through the are overnight, ushering in CAA behind it. Forcing for
ascent in the post-frontal environment has generated areas of light
radar reflectivity, which have translated to periods of light rain
and snow early this morning. Despite the reflectivity appearance on
radar, model sounding indicate considerable low-level dry air
through the early morning hours, limiting accumulations to a trace
for most locations.

Light early morning precipitation has been sufficient enough to aid
downward momentum transfer, as northwesterly wind gusts of 35-48 mph
have already been observed. Given this, the Wind Advisory has been
started a bit early. A brief lull in gusts is possible behind the
early-morning activity, but stronger mixing later this morning will
allow gusts to ramp up again. By late morning into early afternoon,
widespread northwesterly gusts of 40-50 mph are expected, with the
strongest winds favored across northeast Nebraska.

As secondary cold front is expected to drive southward into the area
later this morning. Behind the front, enhanced CAA will lead to
quickly falling temperatures, with highs briefly reaching the lower
30s before steadily dropping throughout the remainder of the day.
The more impactful weather for the day arrives behind this passage,
as snow showers push into the area, expected to initially push into
northeast Nebraska around 6-8 AM. Although some initial low-level
dryness will need to be overcome, model soundings continue to show
steep lapse rates within the dendritic growth zone, favoring the
development of shallow, convective snow showers.

CAM guidance remains in fairly good agreement depicting these snow
showers as narrow, "streaky" band of QPF aligned parallel to the low-
level flow. These features appear to be driven be horizontal
convective rolls, which are able to tap into enough instability to
locally saturate the column and allow snow to reach the ground.
While CAMs continue to be in fairly good agreement in resolving
these convective streamers, confidence in exact placement of the
narrow bands remains low. When combined with the strong
northwesterly winds gusts, rapid and significant fluctuations in
visibility are likely over short distances. Narrow corridors of near-
whiteout conditions are possible, and a snow squall warning or two
may be needed during the day.

These snow shower bands will progress southward through the day,
tapering off from north to south later this evening. As a result,
the morning commute may be impacted across northeast Nebraska, with
potential evening commute impacts farther south across eastern
Nebraska and southwest Iowa. Winds will gradually diminish late this
afternoon into the evening, with the Wind Advisory set to expire at
6 PM.

Snowfall totals will be highly variable. Most locations have a low
probability (5-25%) of reaching an inch, with many areas seeing no
accumulation or just a dusting. However, within the narrow bands
where snow showers persist the longest, localized amounts near an
inch are possible, and isolated reports of 2-3+ inches cannot be
ruled out if sufficient residence time occurs beneath one of these
convective bands. The highest chance of seeing these higher totals
is across northeast Nebraska. Blowing snow may be a lingering
concern through the day for any areas that tap into these higher
totals.

Saturday...

Saturday is shaping up to be the coldest day of the forecast period
as strong north-northwesterly flow aloft continues to usher an
arctic airmass into the region. Overnight lows early Saturday
morning are expected to fall into the single digits, when coupled
with wind gusts of 20-30 mph, morning winds chills are expected to
range from 10 to 20 degrees below zero. The coldest conditions are
anticipated across northeast Nebraska, where wind chills approaching
20 below zero may necessitate a Cold Weather Advisory.

CAA will remain firmly in place through the day, keeping afternoon
temperatures from recovering much. Highs will struggle to reach the
teens, running roughly 10-20 degrees below seasonal norms.

Sunday and Beyond...

Sunday will begin on the cold side, with morning lows again in the
single digits and wind chills in the single digits below zero.
Temperatures will warm somewhat during the day, with afternoon highs
rebounding into the mid 30s to low 40s. This brief warmup will be
short-lived, however, as a shortwave disturbance pivoting through
the northern Plains drives another cold front into the area during
the latter half of the day. Long-range guidance suggests this
frontal passage could be accompanied by gusty northwesterly winds in
the 25-35 mph range, along with spotty QPF that may support another
round of isolated snow showers. Given the spread among model
solutions and low QPF, PoPs remain low for now (under 20%).

In the wake of this system, renewed CAA will knock Monday's mornings
wind chills back into the 5 to 15 below zero range, with afternoon
high temperatures only peaking in the 20s. For the remainder of the
work week, high temperatures are generally expected to settle into
the mid 30s to mid 40s as the region remains under persistent
northwesterly flow aloft. At this time, no day in the extended
forecast shows a signal for meaningful precipitation, though a
series of passing shortwave disturbance tracking near or just north
and east of the area will continue to be monitored for any trends.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 430 AM CST Fri Jan 16 2026

VFR conditions prevail this morning, though a complex forecast
period is expected through the day. Narrow bands of snow showers
will move into northeast Nebraska around 12-14Z and progress
southward across the area into the afternoon. MVFR ceilings and
IFR visibilities are likely within these snow showers, with
brief periods of LIFR possible in heavier bands. Due to the
narrow and scattered nature of the showers, confidence in the
exact timing of impacts at individual terminals will remains low
until they develop later this morning. As a result, TEMPO
groups have been included to capture the most likely window of
impacts, with amendments to be made as trends become clearer.

MVFR ceilings may persist into the evening at KOFK, while
confidence in prolonged lower ceilings at KOMA and KLNK remains
lower. Northwesterly winds will strengthen through the day, with
gusts increasing to 30-40 kts by the afternoon.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 6 PM CST this evening for NEZ011-012-
     015>018-030>034-042>044-050-051-065-066-078.
IA...Wind Advisory until 6 PM CST this evening for IAZ043.

&&

DISCUSSION...Wood
AVIATION...Wood
Hazardous weather outlook, Jan 16, 2:21 AM CST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
221 AM CST Fri Jan 16 2026

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-170830-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-
Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
221 AM CST Fri Jan 16 2026

This Hazardous Weather Outlook is for southwest Iowa, west central
Iowa, east central Nebraska, northeast Nebraska and southeast
Nebraska.

.DAY ONE...Today and tonight.

There is a 50-75% chance of snow showers through the day today,
beginning around 6 AM in northeast Nebraska and spreading across the
area through the day, ending around 8 PM. Most snowfall amounts
should be under 1 inch, but could be enough to make roads slick.
Localized snowfall totals of 2-3+ inches will be possible under any
heavier snow showers.

In addition, northwest winds gusting 40-50 mph combined with snow
will lead to poor visibility and potential brief whiteout conditions.
Be ready for rapid changes in visibility if traveling across the
area. The winds will also lead to difficult travel for light-weight
and high-profile vehicles.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind chills in the single digits to teens below zero are expected
Saturday and Sunday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 16, 8:30 AM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
830 AM CST Fri Jan 16 2026

NEZ043-044-050-051-161500-
Saunders NE-Butler NE-Colfax NE-Dodge NE-
830 AM CST Fri Jan 16 2026

...SNOW SHOWERS WILL IMPACT EASTERN COLFAX...SOUTHERN DODGE...
NORTHEASTERN BUTLER AND NORTHWESTERN SAUNDERS COUNTIES THROUGH 900
AM CST...

At 826 AM CST, Doppler radar was tracking snow showers 8 miles south
of Howells, or 21 miles southwest of West Point, moving southeast at
45 mph.

HAZARD..Near-zero visibility and 50 mph winds.

SOURCE...Radar indicated.

IMPACT...Slippery roads and significantly reduced visibility.

* Locations impacted include...
  Fremont, Schuyler, North Bend, Dodge, Cedar Bluffs, Howells,
  Inglewood, Prague, Morse Bluff, Bruno, Linwood, Abie, Rogers,
  Fishers Elementary, Ames, Fremont Lakes State Recreation Area, Camp
  Eagle, Camp Cedars, and Czechland Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid travel if possible until the snow showers move through the
area.

&&

LAT...LON 4174 9698 4174 9692 4145 9639 4117 9692
      4164 9717
TIME...MOT...LOC 1426Z 324DEG 43KT 4160 9697

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Mead
Special weather statement, Jan 16, 9:02 AM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
902 AM CST Fri Jan 16 2026

IAZ055-069-079-NEZ034-044-045-051>053-066>068-161600-
Pottawattamie IA-Mills IA-Harrison IA-Saunders NE-Cass NE-Sarpy NE-
Otoe NE-Burt NE-Lancaster NE-Washington NE-Douglas NE-Dodge NE-
902 AM CST Fri Jan 16 2026

...A LINE OF SNOW SHOWERS WILL AFFECT PARTS OF POTTAWATTAMIE...
MILLS...HARRISON...SAUNDERS...CASS...SARPY...OTOE...BURT...
LANCASTER...WASHINGTON...DOUGLAS...AND DODGE COUNTIES...

HAZARDS...A line of snow showers accompanied by winds of up to 50
MPH which can rapidly reduce visibility to less than a quarter of a
mile.

LOCATION AND MOVEMENT...At 857 AM CST, snow showers were located
along a line extending from 3 miles east of Herman to 3 miles south
of Prague, moving southeast at 50 MPH.

THIS SQUALL WILL BE NEAR...
  Fremont, Blair, Wahoo, Arlington, Kennard, Inglewood, Weston,
  Modale, Malmo, and Colon around 900 AM CST.
  Valley, Mead, and Leshara around 905 AM CST.
  Bennington, Missouri Valley, Yutan, Fort Calhoun, Waterloo, and
  Ithaca around 910 AM CST.
  Omaha, Elkhorn, Flanagan Lake, and Standing Bear Lake around 915
  AM CST.
  Boys Town, Florence, Benson, and Zorinsky Lake around 920 AM CST.
  Ralston, Gretna, Millard, La Vista, Carter Lake, Ashland,
  Crescent, Greenwood, Midtown, and Chalco around 925 AM CST.
  Council Bluffs, Bellevue, Papillion, Springfield, Underwood,
  Walnut Creek Recreation Area, and South Omaha around 930 AM CST.
  Offutt AFB, Louisville, Cedar Creek, Murdock, and Council Bluffs
  Airport around 935 AM CST.

This includes the following highways...
 Interstate 29 between mile markers 35 and 86.
 Interstate 80 in Iowa between mile markers 1 and 17.
 Interstate 80 in Nebraska between mile markers 407 and 454.

SAFETY INFO...
Use extra caution if you must travel into or through these showers.
Rapid changes in visibility and potentially slick roads may lead to
accidents.

&&

LAT...LON 4125 9544 4062 9639 4123 9691 4176 9614
TIME...MOT...LOC 1457Z 315DEG 42KT 4167 9614 4127 9680

Mead
Special weather statement, Jan 16, 9:56 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
956 AM CST Fri Jan 16 2026

IAZ069-079-080-090-091-NEZ052-053-067-068-161700-
Pottawattamie IA-Mills IA-Page IA-Fremont IA-Montgomery IA-Cass NE-
Sarpy NE-Otoe NE-Douglas NE-
956 AM CST Fri Jan 16 2026

...AN AREA OF MODERATE SNOW WILL AFFECT PARTS OF POTTAWATTAMIE...
MILLS...PAGE...FREMONT...MONTGOMERY...CASS...SARPY...OTOE...AND
DOUGLAS COUNTIES...

HAZARDS...An area of moderate snow accompanied by winds of up to 40
MPH which can rapidly reduce visibility to less than one-half mile.

LOCATION AND MOVEMENT...At 952 AM CST, an area of moderate snow was
over southeastern Council Bluffs moving southeast at 45 MPH.

THIS AREA OF HEAVY SNOW WILL BE NEAR...
  Glenwood around 1005 AM CST.
  Malvern around 1020 AM CST.
  Tabor around 1025 AM CST.
  Randolph around 1030 AM CST.
  Shenandoah around 1050 AM CST.

This includes the following highways...
 Interstate 29 between mile markers 15 and 58.
 Interstate 80 in Iowa between mile markers 1 and 11.
 Interstate 80 in Nebraska between mile markers 437 and 454.

SAFETY INFO...
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow covered roads. Slow down and allow extra time to
reach your destination.

&&

LAT...LON 4132 9621 4133 9555 4076 9522 4071 9617
TIME...MOT...LOC 1552Z 325DEG 32KT 4119 9583

Mead
Special weather statement, Jan 16, 10:18 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1018 AM CST Fri Jan 16 2026

IAZ043-NEZ015-018-032>034-161715-
Monona IA-Stanton NE-Thurston NE-Burt NE-Cuming NE-Wayne NE-
1018 AM CST Fri Jan 16 2026

...AN AREA OF MODERATE SNOW WILL AFFECT PARTS OF MONONA...STANTON...
THURSTON...BURT...CUMING...AND WAYNE COUNTIES...

HAZARDS...An area of moderate snow accompanied by winds of up to 45
MPH which can rapidly reduce visibility to less than a quarter of a
mile.

LOCATION AND MOVEMENT...At 1016 AM CST, an area of moderate snow was
5 miles northwest of Thurston, or 11 miles east of Wayne moving
southeast at 35 MPH.

THIS AREA OF HEAVY SNOW WILL BE NEAR...
  Pender and Thurston around 1020 AM CST.
  Bancroft around 1040 AM CST.
  Lyons around 1055 AM CST.
  Oakland around 1100 AM CST.

SAFETY INFO...
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4180 9609 4178 9712 4221 9715 4223 9635
TIME...MOT...LOC 1616Z 325DEG 31KT 4221 9679

Mead

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 2 winter weather. Local standard time, as filed.

Winter Weather, Cuming

When
January 16, 10:43 AM CST to 11:06 AM CST
Where
Cuming forecast zone
Reported by
Department of Highways
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Snow squall conditions impacted the county between 10:43 AM and 11:06 AM CST. KOAX radar indicated a robust convective band with high reflectivity moving rapidly through the area. During the passage of this band, various NDOT road cameras displayed near-zero visibility (under 1/4 mile).

High Wind, Douglas

When
January 16, 1:08 PM CST to 1:13 PM CST
Where
Douglas forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

KOMA ASOS measured wind gust of 62 mph at Omaha Eppley Airfield.

High Wind, Burt

When
January 16, 1:23 PM CST to 1:28 PM CST
Where
Burt forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

KTQE ASOS measured wind gust of 59 mph near Tekamah, NE.

High Wind, Thurston

When
January 16, 1:35 PM CST to 1:40 PM CST
Where
Thurston forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Personal weather station measured wind gust of 62 mph near Pender, NE.

High Wind, Lancaster

When
January 16, 8:17 PM CST to 8:22 PM CST
Where
Lancaster forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

KLNK ASOS measured wind gust of 58 mph near Lincoln, NE.

Winter Weather, Lancaster

When
January 16, 8:59 PM CST to 9:28 PM CST
Where
Lancaster forecast zone
Reported by
ASOS
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Snow squall conditions impacted the county between 8:59 PM and 9:28 PM CST. KOAX radar indicated a robust convective band with high reflectivity moving rapidly through the area. During the passage of this band, the KLNK ASOS recorded a minimum visibility of 1/4 mile (0.25 mi) in heavy snow, accompanied by peak wind gusts of 40 50 mph.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2026Every state in 2026This day in weather historyWarnings in Nebraska, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1311545, 1311550, 1311549, 1311548, 1311551, 1311547.